Thunderstorm Wind, Floyd
- When
- June 6, 12:55 AM CST
- Where
- Floyd County, 0.46 mi WNW of Charles City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.072, -92.609
A line of thunderstorms raced across northeast Iowa during the early morning hours of June 6 producing wind gusts of 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms raced across northeast Iowa during the early morning hours of June 6 producing wind gusts of 50 to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 5, 2:22 PM CST, 10 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 322 PM CDT THU JUN 5 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY FORECAST CONCERNS FOCUS AROUND SEVERE AND HEAVY RAIN THREAT TONIGHT...AND CONTINUED THUNDERSTORM CHANCES GOING THROUGH THE WEEKEND. SURFACE MAP THIS AFTERNOON HAD A 989MB LOW OVER NORTH CENTRAL KS WITH A WARM FRONT EXTENDING NORTHEAST THROUGH CENTRAL IA...AND THEN TO ALONG THE WI/IL BORDER. JUICY AIRMASS WORKING INTO THE REGION WITH DEW POINTS IN THE MID 60S NORTH OF THE FRONT...TO THE LOWER 70S RIGHT ALONG AND SOUTH OF THE FRONT. RADAR MOSAIC SHOWING WIDESPREAD CONVECTION FIRING ACROSS NORTHERN NEB/SD/SOUTHWEST MN ON NOSE OF COPIOUS MOISTURE TRANSPORT WHICH IS IMPINGING ON THE WARM FRONT. LATEST WATER VAPOR IMAGERY SHOWING STRONG JET STARTING TO EXIT BASE OF THE DEEP TROUGH/CLOSED LOW LOCATED OVER CO. NOSE OF THIS JET ENERGY ALSO HELPING TO FIRE THE CONVECTION ACROSS THE PLAINS INTO SOUTHWEST MN. 05.121Z GFS/NAM AND 05.09Z SREF ALL IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS FAR AS HANDLING OF UPPER/SURFACE FEATURES. FOR TONIGHT...THE LOW OVER NORTH CENTRAL KS WILL CONTINUE TO STRENGTHEN AND MOVE NORTHEAST INTO WEST CENTRAL MN BY FRI 12Z. THIS WILL LIFT THE WARM FRONT INTO NORTHERN WI. CAPPING SOUTH OF THE WARM FRONT WILL LIKELY INHIBIT WIDESPREAD CONVECTION ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA...ALONG/SOUTH OF I-90. MEANWHILE...ACROSS CENTRAL AND NORTHERN PARTS OF THE FORECAST AREA...ONGOING CONVECTION ACROSS WESTERN MN WILL LIKELY GROW EAST ALONG THE NORTHERN PERIPHERY OF THE CAP AND AMPLE MOISTURE TRANSPORT. HAVE TAILORED POP GRID TO REFLECT THIS. WITH STRENGTH OF MOISTURE TRANSPORT/0-6KM BULK SHEAR/AND MUCAPE AROUND 1500J/KG A FEW OF THE STORMS COULD BE SEVERE ALONG WITH A TORNADIC THREAT ALONG THE WARM FRONT WHERE FAVORED HELICITY WILL EXIST. THIS WOULD BE ALONG AND NORTH OF I-90 GOING INTO THE EVENING HOURS. BY MIDNIGHT...THE FRONT SHOULD BE PUSHED NORTH OF THE AREA...WHILE THE COLD FRONT FROM THE LOW PUSHES INTO WESTERN IA. LIFT AHEAD OF THE FRONT AND ERODING CAP SHOULD ALLOW CONVECTION TO RE-FIRE AHEAD OF THE FRONT. CAPE DOES DIMINISH IN THE 06-12Z TIME FRAME INTO THE 600-100J/KG RANGE...BUT 0-6KM BULK SHEAR STAYS IN THE 60-70KT RANGE. THIS MAY STILL PRODUCE A SEVERE THREAT OVERNIGHT. IN THE MEANTIME...WITH PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RANGE...STORMS COULD PRODUCE SOME LOCALIZED HEAVY RAIN...SEE HYDROLOGY DISCUSSION BELOW. SHRA/TS CHANCES WILL CONTINUE INTO SATURDAY MORNING AS THE COLD FRONT CONTINUES TO PUSH EAST ACROSS THE AREA. APPEARS DRY SLOT UNDER THE DEEP LOW LIFTING THROUGH NORTHERN MN INTO CANADA WILL WORK INTO THE AREA DURING THE AFTERNOON...PUSHING THE BULK OF SHRA/TS ACTIVITY INTO EASTERN WI. TRIED TO TAILOR SKY/POP GRIDS TO REFLECT THIS. WINDS WILL BE A FACTOR FRIDAY WITH GOOD MIXING ALONG/BEHIND THE COLD FRONT. STRONG PRESSURE GRADIENT LIKELY WILL PRODUCE SOUTH TO SOUTHWEST WINDS IN THE 20-30 MPH RANGE WITH GUST AROUND 40 MPH. MAY HAVE TO CONSIDER A WIND ADVISORY BASED ON THIS. WITH ALL THE ACTIVE WEATHER GOING ON CURRENTLY...WILL HOLD OFF ISSUANCE ON THIS SHIFT...BUT WILL PASS ONTO THE EVENING/NIGHT SHIFT FOR CONSIDERATION. FOR NOW...WILL INCLUDE WINDY CONDITIONS IN UPDATED HWO THIS AFTERNOON. LOOKS LIKE A BRIEF BREAK IN THE ACTIVE WEATHER FRIDAY NIGHT AS A WEAK RIDGE OF HIGH PRESSURE DRIFT ACROSS THE AREA. BY SATURDAY...ALL THE SHORT TERM MODELS IN GOOD AGREEMENT IN BRINGING A MID-LEVEL SHORTWAVE TROUGH OUT OF ROCKIES INTO THE UPPER MIDWEST. AT THE SURFACE A SOUTHWEST TO NORTHEAST STATIONARY FRONT WILL LAY ACROSS THE AREA. CONVERGENCE ALONG THE FRONT...COUPLED WITH AMPLE MOISTURE TRANSPORT/LIFT ASSOCIATED WITH ENTRANCE REGION OF 110KT JET TO THE NORTH OF THE AREA/CAPES INCREASING INTO THE 2500-3000J/KG RANGE/0-6KM BULK SHEAR 45-55KT...WILL PRODUCE ANOTHER SEVERE THREAT ACROSS THE AREA. SHRA/TS CHANCES CONTINUE SATURDAY NIGHT INTO SUNDAY AS THE FRONT MOVES SLOWLY SOUTHEAST THROUGH THE REGION. HIGHER CAPE VALUES/AND PERSISTENT 45-55KT 0-6KM BULK SHEAR WILL CONTINUE TO PRODUCE STRONG TO SEVERE THUNDERSTORM CHANCES. .LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY 05.00Z ECMWF AND 05.12Z GFS CONTINUE TO DEPICT A VERY ACTIVE PATTERN THROUGH THE PERIOD. BOTH MODELS SHOWING A NEARLY STATIONARY FRONTAL BOUNDARY LINGERING FROM THE GREAT LAKES INTO THE CENTRAL PLAINS SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERAL MID-LEVEL SHORTWAVE TROUGHS/SURFACE LOWS WILL RIPPLE NORTHEAST ALONG THIS BOUNDARY FOR ROUNDS OF SHRA/TS ACROSS THE AREA. WITH MEAN TROUGHING STAYING OUT WEST...UPPER LEVEL JET ENERGY WILL FOCUS FROM THE PLAINS INTO THE UPPER MIDWEST. AND...WITH AMPLE AVAILABLE LOW LEVEL GULF MOISTURE... SHRA/TS CHANCES THROUGH THE REMAINDER OF THE PERIOD SEEMS WELL WARRANTED. && .AVIATION... WARM FRONT ALONG I-90 CORRIDOR FOR A PERIOD THIS AFTERNOON AND EVENING WILL ALLOW A CHANCE FOR +TSRA INITIATION INVOF KLSE AND KRST. STILL SOME UNCERTAINTY AS TO WHERE THE TSRA WOULD FORM AND THUS HAVE LEFT A WINDOW OF CB IN THE TAF BUT MAY NEED TO RAPIDLY UPGRADE IF AIRFIELDS LOOK TO BE AFFECTED. CONFIDENCE IS LOW ON EXACT INITIATION LOCATION. HAIL...WINDS TO 60 MPH...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE STORMS. LATER TONIGHT...A N-S ORIENTED SQUALL LINE IS LIKELY TO COME IN FROM THE WEST. HOWEVER...IT COULD BE WEAKENING RAPIDLY AS IT MOVES IN...THEREFORE USED CB AGAIN AND DID NOT INCLUDE TSRA INTO THE TAF. SHOULD THIS LINE DEVELOP TO THE WEST...WILL UPDATE TAFS TO INCLUDE TSRA. ANY TSRA THAT FORM WITH HAVE HEAVY RAINFALL AND REDUCED VISIBILITY. .HYDROLOGY...TONIGHT THROUGH THE WEEKEND OVERNIGHT...A COLD FRONT WILL MOVE EASTWARD THROUGH WESTERN IA/MN TOWARD THE AREA. WITH PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RANGE...STORMS AHEAD OF THIS FRONT WILL BE CAPABLE OF VERY HEAVY DOWNPOURS WITH LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE ALONG AND WEST OF A LINE FROM LAKE CITY MN SOUTHWARD THROUGH NEW HAMPTON IA. SINCE THIS HEAVY RAIN WILL BE LOCALIZED AND HARD TO PINPOINT...AND MAINLY WEST OF THE AREA THAT HAS RECEIVED HEAVY RAINFALL WEDNESDAY OVERNIGHT...WILL HOLD OFF ON ANY HEADLINES. A NEARLY STATIONARY FRONT WILL LAY UP FROM NORTHEAST TO SOUTHWEST ACROSS THE AREA SATURDAY THROUGH SUNDAY. SEVERAL DISTURBANCES ARE EXPECTED TO RIPPLE NORTHEAST ALONG THE FRONTAL BOUNDARY...PRODUCING PERIODS OF POTENTIALLY HEAVY RAINFALL. WILL HAVE TO KEEP AN EYE ON THIS SITUATION FOR FLOODING THREAT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........BAUMGARDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 922 PM CDT THU JUN 5 2008 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-061100- ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 922 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... WESTERN AND CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE FOR PARTS OF THE REGION THROUGH ABOUT 11 PM...AS AN UNSTABLE...MOIST AIR MASS INTERACTS WITH A WARM FRONT. SOME STORMS COULD BE STRONG...WITH HAIL AND STRONG WINDS. A COLD FRONT IS EXPECTED TO MOVE ACROSS IOWA AND MINNESOTA OVERNIGHT...ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM AND COLD FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT. THESE STORMS WILL LIKELY BE STRONG...AND POSSIBLY SEVERE...ESPECIALLY WEST OF THE MISSISSIPPI RIVER...AND AFFECT THE LOCAL AREA FROM 11 PM OR MIDNIGHT OVER MINNESOTA...THROUGH 4 OR 5 AM OVER WISCONSIN. DAMAGING WINDS AND BRIEF HEAVY RAINS ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM POTENTIAL WILL CONTINUE INTO FRIDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER...BEFORE ENDING BY NOON. WINDS WILL BE QUITE STRONG FRIDAY AS WELL WITH MANY AREAS EXPERIENCING GUSTS OF 30 TO 40 MPH. THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. IT APPEARS THERE WILL BE ENOUGH INSTABILITY SATURDAY AND SUNDAY FOR SEVERE WEATHER POTENTIAL. HEAVY RAINFALL FROM THE VERY MOIST AIR MASS IN PLACE COULD ALSO LEAD TO FLOOD PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION STILL APPEARS LIKELY OVERNIGHT ALONG AND NORTH OF THE I-90 CORRIDOR...ESPECIALLY ACROSS MINNESOTA. IN ADDITION... RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT COUPLE DAYS...AND SHOULD THE THREAT OF FLOODING MATERIALIZE...REPORTS OF RIVER LEVELS WOULD ALSO BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-055-061-061100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-WINNESHIEK- 922 PM CDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT IS EXPECTED TO MOVE ACROSS IOWA AND MINNESOTA OVERNIGHT...ASSOCIATED WITH A SURFACE LOW PRESSURE SYSTEM AND COLD FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT. THESE STORMS WILL LIKELY BE STRONG...AND POSSIBLY SEVERE...ESPECIALLY WEST OF THE MISSISSIPPI RIVER...AND AFFECT THE LOCAL AREA FROM 11 PM OR MIDNIGHT OVER NORTHEAST IOWA...THROUGH 4 OR 5 AM OVER WISCONSIN. DAMAGING WINDS AND BRIEF HEAVY RAINS ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM POTENTIAL WILL CONTINUE INTO FRIDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER...BEFORE ENDING BY NOON. WINDS WILL BE QUITE STRONG FRIDAY AS WELL WITH MANY AREAS EXPERIENCING GUSTS OF 30 TO 40 MPH. THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. IT APPEARS THERE WILL BE ENOUGH INSTABILITY SATURDAY AND SUNDAY FOR SEVERE WEATHER POTENTIAL. HEAVY RAINFALL FROM THE VERY MOIST AIR MASS IN PLACE COULD ALSO LEAD TO FLOOD PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING. SPOTTER REPORTS TOWARD MORNING WOULD BE HELPFUL SHOULD THE LINE OF THUNDERSTORMS SHIFT THROUGH AFTER 3 AM. IN ADDITION...RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT COUPLE DAYS...AND SHOULD THE THREAT OF FLOODING MATERIALIZE...REPORTS OF RIVER LEVELS WOULD ALSO BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The La Crosse radar (KARX), 142 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
2 thunderstorm wind. Local standard time, as filed.
A couple of trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94696, 95145.